Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 9, 2024, 7:39 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 7:39 PM CDT (00:39 UTC)
- Expired
- May 9, 2024, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 28 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:00 PM CDT | FLASH FLOOD | Riverchase Galleria, AL | Flooding on Hwy 31 in Hoover near Hwy 150. Road closed. |
| May 9, 8:20 PM CDT | FLASH FLOOD | 2 Wsw Westover, AL | Flooding on Hwy 51 in Chelsea. Water flowing over road near fire station. |
| May 9, 9:00 PM CDT | FLASH FLOOD | Chelsea, AL | Multiple secondary roads flooded in and around Chelsea. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 16.0
The text
As transmitted.
563
WGUS54 KBMX 100039
FFWBMX
ALC073-117-100445-
/O.NEW.KBMX.FF.W.0006.240510T0039Z-240510T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
739 PM CDT Thu May 9 2024
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Jefferson County in central Alabama...
Central Shelby County in central Alabama...
* Until 1145 PM CDT.
* At 739 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Southwestern Birmingham, Hoover, Vestavia Hills, Bessemer,
Homewood, Pelham, Mountain Brook, Hueytown, Fairfield, Chelsea,
Childersburg, Wilsonville, Pleasant Grove, Midfield, Brighton,
Indian Springs Village, Lipscomb, Harpersville, Westover and
Meadowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3348 8671 3340 8660 3333 8637 3332 8637
3330 8636 3328 8639 3327 8640 3328 8642
3328 8643 3326 8643 3324 8644 3324 8646
3323 8647 3322 8646 3340 8705 3349 8696
FLASH FLOOD...RADAR INDICATED
$$
25/Owen1 follow-up statement
395
WGUS74 KBMX 100119
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
819 PM CDT Thu May 9 2024
ALC073-117-100445-
/O.CON.KBMX.FF.W.0006.000000T0000Z-240510T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-Shelby AL-
819 PM CDT Thu May 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS
EVENING FOR SOUTHEASTERN JEFFERSON AND CENTRAL SHELBY COUNTIES...
At 819 PM CDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Southwestern Birmingham, Hoover, Vestavia Hills, Bessemer,
Homewood, Pelham, Mountain Brook, Hueytown, Fairfield, Chelsea,
Childersburg, Wilsonville, Pleasant Grove, Midfield, Brighton,
Indian Springs Village, Lipscomb, Harpersville, Westover and
Meadowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3348 8671 3340 8660 3333 8637 3332 8637
3330 8636 3328 8639 3327 8640 3328 8642
3328 8643 3326 8643 3324 8644 3324 8646
3323 8647 3322 8646 3340 8705 3349 8696
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:13 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 9, 3:13 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 313 PM CDT Thu May 9 2024 ...New LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 133 PM CDT THU MAY 9 2024 Key Messages: - Some showers and thunderstorms may develop later this afternoon, any storms that do develop may become severe with a wind and hail risk. - Clusters of thunderstorms currently developing across East Texas will move east this afternoon and tonight, pushing into the area with greatest potential across our south-central counties. Damaging straight-line winds will be the primary concern, though risks for hail and a tornado or two will be possible with this activity this evening through early Friday morning. This afternoon. The Mesoscale Convective Systems has largely pushed southeast into Georgia while some remaining thunderstorms are moving east across areas generally near the Interstate 85 corridor east of Interstate 65. For the rest of the area (and for this area later this afternoon), convergence aloft is resulting in some sinking air aloft while some drier air around 700 mb has moved east over the area, forming a cap aloft and allowing instability values to rebuild under partly cloudy skies. As temperatures continue to climb in the continued humid low-level airmass through the afternoon hours, instability values will struggle but still may reach the higher convective temperature needed to overcome the inhibition and result in showers to develop, which would quickly develop into thunderstorms if updrafts are strong enough. These storms would pose a damaging wind and hail risk and could affect portions of the west and central counties from mid afternoon to early evening. Otherwise, expect scattered clouds with winds from the west-southwest at 6-12 mph and high temperatures ranging from the low 80s far east to the low 90s southwest and far west. Tonight. Shortwave ridging currently over East-Central Mississippi will move east of the area by this evening as a disturbance aloft moves east toward the area. This feature is supporting the development of thunderstorm clusters across portions of Eastern Texas that will be in an environment supportive of upscale growth through time that may result in another MCS that will move east generally along the Interstate 20 corridor toward the area. Expect any storms that developed in the afternoon to continue moving east across the area ahead of the potential MCS, followed by the potential MCS late tonight through the early morning hours on Friday. Damaging straight-line winds will be the primary risk, though there will be a chance for some hail and a tornado or two if boundary interactions/cell mergers occur. Some patchy fog may develop before sunrise, especially in areas that received heavy rainfall today and tonight, though development will still be conditional based upon lighter winds and decreasing clouds. Winds outside of storms will be from the west at 4-8 mph. Low temperatures will be cooler, ranging from around 60 far northwest to the mid 60s south and central. Friday. A longwave trough will swing southeast over the Ohio and Tennessee Valley Regions during the day on Friday while broad low- amplitude ridging builds over the Southern Plains. Expect chances for lingering showers and storms to become increasingly confined to the southeastern counties through the morning with dry conditions returning areawide by mid afternoon. Look for decreasing clouds through the day with winds becoming northwest at 6-12 mph. High temperatures will range from the mid 70s far northwest to the mid 80s southeast. 05 && .LONG TERM... (Friday night through next Wednesday) Issued at 243 PM CDT THU MAY 9 2024 A nice respite from the heat and humidity over the weekend. My see a few temperatures down into the upper 40s across the northeast counties Saturday morning, with low to mid 50s elsewhere. An active weather pattern setting up next week with several southern stream impulses moving along the Gulf Coast region. The first impulse will bring showers into Alabama on Monday. Instability will increase late Monday night and into Tuesday as the low level flow becomes southerly and surface dewpoints rise into the 60s. There could be enough instability and shear for locally strong storms, especially on Tuesday. 58/rose && .AVIATION... (18Z TAFS) Issued at 1234 PM CDT THU MAY 9 2024 The area is experiencing a break from showers and storms from this morning with isolated showers and storms across the southeast third of the forecast area but remaining distanced between ANB and TOI. Expect scattered clouds across most of the area with winds returning from the southwest at 4-8 kts. A few showers may develop across portions of the west and central counties by mid to late afternoon due to building instability with warming temperatures and high humidity, but this chance is too low to include at any terminal. Overnight, another convective complex is forecast to move east into the area from the west, resulting in increased clouds with chances for rain and some thunderstorm activity with best chances across the southwest, expanding eastward with time through the night and into early Friday morning. Some patchy fog may develop before sunrise Friday given the recent rains across much of the area but it is conditional dependent on light winds and decreasing clouds. 05 && .FIRE WEATHER... Scattered to numerous thunderstorms expected overnight, mainly along and south of I-20. Rainfall heavy at times. The rain should be exiting east Alabama by sunrise Friday. A cold front will pass through Alabama on Friday, ushering in much drier and cooler air. Min RH values on Friday 40-50 percent. No wetting rain expected over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 79 49 77 / 40 20 0 0 Anniston 64 80 51 77 / 50 30 0 0 Birmingham 64 80 54 78 / 50 20 0 0 Tuscaloosa 66 82 54 80 / 70 20 0 0 Calera 64 80 54 78 / 70 30 0 0 Auburn 64 81 56 77 / 70 50 0 0 Montgomery 65 84 55 79 / 80 50 0 0 Troy 66 83 56 79 / 80 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....58/rose AVIATION...05
Hazardous weather outlook, May 9, 3:44 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 344 AM CDT Thu May 9 2024 ALZ011>015-017>050-101145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 344 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Multiple rounds of showers and storms will move through Central Alabama. The first will move through this morning into the afternoon. The second round will move through tonight into the overnight hours ahead of a cold front. Severe storms will be possible with threats including damaging winds up to 60 mph, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early Friday morning.
In the hours before
Local storm report, May 9, 7:18 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
718 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail 4 SSE Hightogy 33.63N 88.07W
05/09/2024 E0.88 Inch Lamar AL Public
&&
MALLocal storm report, May 9, 7:25 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
725 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail 4 N Forest 33.54N 88.27W
05/09/2024 E1.00 Inch Lamar AL Public
Social media image.
&&
MALLocal storm report, May 9, 7:26 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
726 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Hail Carrollton 33.26N 88.09W
05/09/2024 E1.00 Inch Pickens AL Public
Social media.
&&
MALLocal storm report, May 9, 7:29 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
729 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM Hail Carrollton 33.26N 88.09W
05/09/2024 E1.00 Inch Pickens AL Public
Corrects previous hail report from
Carrollton. Social media.
&&
MALSpecial weather statement, May 9, 7:29 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
729 PM CDT Thu May 9 2024
ALZ023-024-100130-
Jefferson AL-Tuscaloosa AL-
729 PM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL TUSCALOOSA AND
SOUTHWESTERN JEFFERSON COUNTIES THROUGH 830 PM CDT...
At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sylvan Springs to near Binion Creek
Landing. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southwestern Birmingham, northeastern Tuscaloosa, Hoover, Vestavia
Hills, Bessemer, Homewood, Northport, Hueytown, Fairfield, Holt,
Pleasant Grove, Midfield, Brighton, Lipscomb, Lake View, Brookwood,
Coaling, Sylvan Springs, Vance, and Maytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Alabama.
&&
LAT...LON 3332 8769 3352 8725 3359 8711 3343 8670
3342 8675 3337 8678 3336 8683 3333 8683
3333 8689 3328 8693 3325 8698 3325 8708
3322 8710 3322 8712 3324 8712 3323 8715
3319 8720 3313 8720 3313 8728 3310 8731
TIME...MOT...LOC 0029Z 306DEG 21KT 3352 8713 3332 8756
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamLocal storm report, May 9, 7:31 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
731 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail Ethelsville 33.41N 88.21W
05/09/2024 E1.00 Inch Pickens AL Public
Social media images.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 52 min |
| May 9, 7:15 PM CDT | Areal Flood Advisory | BMX | Shelby, Talladega | 4 hr |
| May 9, 7:17 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 58 min |
| May 9, 7:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 61 min |
| May 9, 7:54 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 4 hr |
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Shelby, Tuscaloosa | 75 min |
| May 9, 8:03 PM CDT | Special Weather Statement | BMX | Jefferson | 27 min |
| May 9, 8:10 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| May 9, 8:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 52 min |
| May 9, 8:26 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 9, 8:31 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 44 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore, Perry | 63 min |
| May 9, 8:52 PM CDT | Special Weather Statement | BMX | Blount | 38 min |
| May 9, 9:17 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery, Tallapoosa | 62 min |
| May 9, 9:41 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Montgomery | 69 min |
| May 9, 10:09 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more | 3 hr |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 60 min |
| May 9, 10:17 PM CDT | Special Weather Statement | BMX | Pike | 43 min |
| May 9, 10:37 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 53 min |
| May 9, 10:48 PM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| May 9, 11:21 PM CDT | Special Weather Statement | BMX | Dallas | 24 min |
| May 9, 11:43 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| May 10, 12:12 AM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 63 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Dallas | 30 min |
| May 10, 12:15 AM CDT | Special Weather Statement | BMX | Chilton | 30 min |
| May 10, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 41 min |
| May 10, 12:36 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Lowndes, Marengo | 39 min |
| May 10, 12:38 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 13 min |
| May 10, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
| May 10, 12:52 AM CDT | Special Weather Statement | BMX | Coosa | 38 min |
| May 10, 1:14 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 30 min |
| May 10, 1:17 AM CDT | Special Weather Statement | BMX | Autauga, Dallas, Greene, Hale, Lowndes, Perry | 43 min |
| May 10, 2:01 AM CDT | Special Weather Statement | BMX | Dallas, Lowndes | 29 min |
| May 10, 2:44 AM CDT | Special Weather Statement | BMX | Bullock, Macon, Montgomery | 46 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 44 min |
| May 10, 3:11 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 50 min |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.